Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2025, 4:27 AM CDT for 4 counties in Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2025, 4:27 AM CDT (09:27 UTC)
- Expired
- Jul 10, 2025, 5:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 131 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3800 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.5
The text
As transmitted.
859
WUUS53 KDMX 100927
SVRDMX
IAC003-159-173-175-101015-
/O.NEW.KDMX.SV.W.0151.250710T0927Z-250710T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
427 AM CDT Thu Jul 10 2025
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Union County in south central Iowa...
Adams County in southwestern Iowa...
Western Ringgold County in south central Iowa...
Taylor County in southwestern Iowa...
* Until 515 AM CDT.
* At 426 AM CDT, severe thunderstorms were located along a line
extending from near Carbon to near Hopkins to 5 miles west of
Maryville, moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Creston, Mount Ayr, Corning, Bedford, Lenox, Lake Icaria, New
Market, Clearfield, Diagonal, Prescott, Blockton, Gravity, Nodaway,
Cromwell, Sharpsburg, Redding, Shannon City, Kent, Conway, and
Benton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9491 4073 9491 4073 9493 4115 9493
4111 9459 4104 9424 4057 9422
TIME...MOT...LOC 0926Z 294DEG 36KT 4107 9479 4057 9476 4036 9497
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dodson2 follow-up statements
824
WWUS53 KDMX 100952
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
452 AM CDT Thu Jul 10 2025
IAC003-101001-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-250710T1015Z/
Adams IA-
452 AM CDT Thu Jul 10 2025
...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4058 9477 4089 9446 4106 9436 4104 9424
4057 9422
TIME...MOT...LOC 0951Z 294DEG 36KT 4098 9451 4048 9449 4027 9470
$$
IAC159-173-175-101015-
/O.CON.KDMX.SV.W.0151.000000T0000Z-250710T1015Z/
Union IA-Ringgold IA-Taylor IA-
452 AM CDT Thu Jul 10 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHWESTERN UNION...WESTERN RINGGOLD AND SOUTHEASTERN TAYLOR
COUNTIES...
At 451 AM CDT, severe thunderstorms were located along a line
extending from near Kent to near Grant City to Conception Junction,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Creston, Mount Ayr, Clearfield, Diagonal, Blockton, Redding, Shannon
City, Benton, Maloy, Delphos, and Creston Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 9477 4089 9446 4106 9436 4104 9424
4057 9422
TIME...MOT...LOC 0951Z 294DEG 36KT 4098 9451 4048 9449 4027 9470
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dodson391
WWUS53 KDMX 101000
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
500 AM CDT Thu Jul 10 2025
IAC159-173-175-101009-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-250710T1015Z/
Union IA-Ringgold IA-Taylor IA-
500 AM CDT Thu Jul 10 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN UNION...WESTERN
RINGGOLD AND SOUTHEASTERN TAYLOR COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with these thunderstorms.
LAT...LON 4058 9477 4089 9446 4106 9436 4104 9424
4057 9422
TIME...MOT...LOC 0958Z 294DEG 36KT 4096 9444 4046 9442 4025 9463
$$
DodsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:38 AM CDT, 49 minutes earlier. Its key messages:
- Storms moving through this morning with redevelopment expected this afternoon. Wind gusts over 60 mph may occur along with areas with heavy rainfall.
- Most robust period of storms is expected tonight through Friday night. Still monitoring the potential for very heavy rainfall with event totals reach 5-10 inches in a few areas. Stay up to date on the latest river forecasts and warnings in addition to Flash Flood Warnings.
- Severe weather also possible throughout with damaging wind gust the primary threat. A few tornadoes and large hail may also occur.
Area forecast discussion, Jul 10, 3:38 AM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 338 AM CDT Thu Jul 10 2025 .KEY MESSAGES... - Storms moving through this morning with redevelopment expected this afternoon. Wind gusts over 60 mph may occur along with areas with heavy rainfall. - Most robust period of storms is expected tonight through Friday night. Still monitoring the potential for very heavy rainfall with event totals reach 5-10 inches in a few areas. Stay up to date on the latest river forecasts and warnings in addition to Flash Flood Warnings. - Severe weather also possible throughout with damaging wind gust the primary threat. A few tornadoes and large hail may also occur. && .UPDATE... Issued at 334 AM CDT Thu Jul 10 2025 Complex of thunderstorms is moving into parts of central and western Iowa early this morning. There is lead convection ahead of the line that has been more stationary and rainfall rates near Cherokee in northwest Iowa have been at 2 inches per hour with instantaneous rates near 4 inches per hour. Radar estimates have reach 3 inches in one hour in that area. These are the precipitation rates that we are expecting to be around Iowa through Friday night. At some point these rates will occur for a several hour period or there will be repeat events over similar areas and very heavy rainfall will occur over the next 48 hrs. The line moving east into the area also still has 50+ mph winds associated with it though the forward momentum of the complex appears to have slowed as it merges with the lead more stationary cells. That scenario would lead to a higher risk for heavy rainfall. Eventually the cold pool should drive the storms eastward in a weakening state. All of this convection is ahead of a lead short wave that is over southeast South Dakota. If you recall, this is the short wave/PV Anomaly discussed last night that was over Idaho. This system will east across northern Iowa today. This should be the focus for additional thunderstorms this afternoon. A few of those storms could be strong. Behind this short wave, an elevated mixed layer does develop with drying and warming below 700 mb ,however, accessible elevated instability above this layer will keep the potential for thunderstorms going into the afternoon hours in central and western Iowa. Today is not even the main event here in Iowa. The main upper level short wave has now made its way to Idaho and this system has now flattened the western CONUS upper ridge. Still monitoring the potential for very heavy rainfall in addition to severe weather from Thursday night through Friday night. A surface cyclogenesis occurs ahead of this system, a warm from will lift into Iowa tonight into Friday. The low level jet (LLJ) will feed persistent rounds of theta- e advection over this boundary while the mid-level moisture feed originating from the Pacific will be nearly parallel to the boundary. This setup still has some similarities to a Maddox Frontal Heavy Precipitation setup and while there is not an a 500 mb ridge in place over the area, light 500 mb flow does exist. With the low level jet bringing in copious amount of moisture over the boundary with 2+ inch pwats at times and storm motions tonight into Friday being near parallel to the boundary at times, the potential for training of heavy rain producing and slow moving storms may result in very heavy rainfall. The potential for some rainfall amounts to reach the 5 to 10 inch range remain and that will bring potential river flooding or flash flooding. Note this time of year, 5 inches along in single events likely will not produce flash flooding given maturing crops that soak up a lot of moisture, however, if the soil moisture is nearly saturated prior, then impacts will start occurring. Did not spend a lot of time on the severe weather potential for tonight through Friday night, shear will increase through the layer as the upper wave approaches though much of the shear will be in the lowest 2 km as the flow above this level will remain generally on the light side for severe weather. That said enough speed and direction shear could lead to some mesocyclone development though the surface flow as well will remain quite light, which tends to limit tornado potential Damaging wind gusts will remain the primary threat though a tornado or two and a few areas with large hail may also occur. At this point, will hold off on Flood Watch headlines and continue to get a better pinpoint on the heavy rain threat. Storms may linger into the southeast on Saturday in what otherwise will be a mostly dry weekend. && .DISCUSSION... Issued at 249 PM CDT Wed Jul 9 2025 The peak of the H850 ridge was centered over central into southern Iowa this morning with a moisture plume of 12C+ over Nebraska. The main moisture transport axis is noticeable from the festering convection in eastern Nebraska. A secondary moisture axis, albeit high-based and shallow, will be the catalyst for a few scattered showers and storms this afternoon. Updrafts will be narrow and short- lived along this boundary. Highs will top out just below 90 degrees, warmest across the south. The main sequence of an extended string of active weather begins in the west tonight as the aforementioned moisture plume is advected in along the LLJ. The orientation of the LLJ won't change much at all until a front arrives late Friday night. We'll be set up for heavy rainfall. PWATs around the 2 inch mark along with warm cloud depths exceeding 3500m make for efficient rainfall production and less ice introduction. The LLJ will nearly match the vector of the mean wind, orienting Corfidi vectors to the south, albeit low in magnitude. This means that any MCS that forms will naturally propagate southward and into the instability axis, helping to maintain its intensity. Storm motions will be slow, leading to localized high rainfall amounts. Overall, the N-S QPF swath in most guidance makes sense spatially with amounts exceeding an inch in this max region commonplace. Given the rainfall benefactors mentioned above, can't rule out localized amounts reaching or exceeding 3 inches. Strong cold pools from the moisture content will allow for gusty winds with the main MCS clusters, but with this threat sparse and fleeting due to weak effective shear (<20 kts) at this point in time. An EML will begin to build in along the southwest flow and will focus the moisture away from the low-levels and steepen lapse rates during the day. Meanwhile, a PV anomaly from northern CA will flatten the upper- level ridge, opening Iowa to a series of synoptic shortwaves from the Intermountain West. Mesoscale features will also be in play due to any remnant outflow/debris from overnight activity. Much of the 12z CAM guidance produces an MCV in central Iowa which would be a local enhancement to lift--and available vorticity for tornadogenesis. While these smaller scale features will not be accurately known until presently analyzed, they boost the potential for continued precipitation through Thursday. Both on the CAPE gradient and potentially at peak heating above the EML where moisture is preserved. Gusty winds will again be possible with storms in the afternoon, but the primary hazard will again be heavy rain. The primary shortwave arrives Thursday night along with another push of 2 inch PWATs and favorable warm cloud depths. The orientation of LLJ again lurks over western and central Iowa, this time with a stronger moisture transport magnitude. This time period will contain some of the heaviest rainfall of the week, aided even more by a stalled warm front somewhere across the state. Another widespread 1-2"+ and locally higher amounts will be along this front. The triple point then approaches the weakly- capped environment on Friday. Deep-layer shear parameters along the warm front favor severe weather, although some of the model output could be bloated by simulated cold pools. Surace-based parameters at the mercy of mesoscale debris in the warm sector. Trends will be monitored. The cold front will then be dragged across the state Friday night into early Saturday, bringing more rain, this time appearing more progressive due to it being a cold front. More synoptic energy arrives by Sunday, but the moisture content at this time appears questionable. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1109 PM CDT Wed Jul 9 2025 VFR conditions with light winds still prevail early this overnight period, though clouds are continuing to increase west to east with with storms moving towards the Missouri River. These storms will continue to push eastward through the overnight period reaching KFOD first, by around 09Z and then other sites thereafter, but confidence is higher in northern sites (KMCW) and KALO, though thunder more questionable by the time storms reach KALO. Similarly, some questions remain in southward extent, but KDSM likely to see at least rain if not storms too, with KOTM generally more on the southern edge. Have updated to prevailing or tempo groups based on latest guidance but adjustments may still be needed as storms move into the area. Heavy rain may decrease visibilities more than currently indicated while stronger storms, especially west near KFOD, could have some gusty winds. Additional shower/storms are possible Thursday afternoon into evening with greater confidence late Thursday night into Friday morning, but confidence in timing/impacts too low to include explicit mentions at this time. && .HYDROLOGY... Issued at 334 AM CDT Thu Jul 10 2025 Soil moisture has recovered to a bit over northern Iowa, but there are still areas in the Cedar, upper Iowa, upper Des Moines, and Raccoon basins where the 0-10cm and 10-40cm soils are above the 80th percentile. The 1, 3, and 6 hour flash flood guidance (FFG) over central Iowa ranges from 1.5 to 2 inches, 2 to 2.5 inches, 2.5 and to 3 inches, respectively. Given the favorable meteorological environment of efficient, high rain rates along with potential for back-building storms that repeat rounds of rainfall over the same areas, low lying and poor drainage urban areas are likely to see ponding. Further, these FFG values may be exceeded and result in flash flooding with this risk perhaps highest over northern Iowa given the more saturated soils. While we take into account mature agricultural crops, which does lessen, but does not fully remove, the flash flooding potential tonight/early this morning. This will likely not be true later Thursday into Friday with the flash flooding chance increasing. Thus, WPC has slight risks of excessive rainfall (level 2 out of a max of 4) for both Thursday and Friday. Looking at rivers, many basins across the state have reduced channel capacity with USGS streamflows at any of the 7, 14, or 28 day averaging period showing at least normal with northeastern and parts of north central Iowa above normal to much above normal. With rivers not at baseflows and a few still in or near action stage, this heightens the potential for river flooding. As with any river flooding, what basins will be impacted the most will depend on the location of the highest rainfall totals. With the official river forecasts only taking into account 24 hours of rainfall, this evening's forecasts did not take into account much of the rainfall. This will change with this (Thursday) morning's river forecast cycle as rainfall through early Friday makes it into the forecast. Now, we typically look at the experimental, five-day Hydrologic Ensemble Forecasting Service (HEFS) and the ensemble rainfall hydrographs to provide some idea of expectations. While these often perform well and may in parts of our service area, they could be underdone due to model averaged rainfall. For example, the Wednesday 12z deterministic GFS had a swath of 2 to 4 inches between Highway 3 and I-80. Meanwhile, the 12z GEFS had no more than 2 inches through early Monday. Thus, the 12z run of the HEFS, which is based off of the GEFS rainfall, is likely not showing a realistic look at the potential for river flooding. If we look at the 5 day HEFS 10% chance of exceedance, numerous river forecast points reach action stage with a handful into minor flooding. For the ensemble QPF hydrograph, it does a bit better with rainfall when looking at the 95th percentile, 72 hour QPF that shows widespread rainfall of 3 to 4 inches. While this probably overplays the spatial extent and underdoes the max rainfall, it shows that most river forecast points do not reach flood stage/minor flooding unless the high end rainfall occurs. The National Water Model (NWM) forced by the GFS, which has the higher QPF mentioned above, does show low annual exceedance probabilities (AEP)/higher streamflows on a few areas in the western half of the state. So, the expectation is a minimum of stream rises on some of our basins with minor flooding possible in a handful of locations with these all dependent on where the higher rain falls. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Donavon DISCUSSION...Jimenez AVIATION...05 HYDROLOGY...Ansorge
Hazardous weather outlook, Jul 9, 5:21 AM CDT, 23 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 521 AM CDT Wed Jul 9 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 521 AM CDT Wed Jul 9 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are possible tonight. A strong storm with gusty winds and heavy rain may occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of thunderstorms will impact the area from Thursday through Friday night. A few strong storms may occur with the primary threat being damaging winds. In addition to severe storms, the potential for heavy to very heavy rain to occur does exist and that could lead to flash flooding Thursday through Friday night. Further, rises on area creeks and rivers are possible late this week into this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:40 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 50 min |
| Jul 10, 1:17 PM CDT | Flood Watch | DMX | Adair, Appanoose, Audubon, Black Hawk, Boone, Calhoun and 26 more | 30 hr |
| Jul 10, 5:08 PM CDT | Tornado Warning | DMX | Poweshiek | 23 min |
| Jul 10, 5:55 PM CDT | Tornado Warning | DMX | Cerro Gordo | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.